| Catalog Number |
CDC-41541-MPKC |
| Medical Device Problem Codes |
Fitting Problem (2183); Difficult to Advance (2920)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
09/29/2024
Type of Reportable Event
Malfunction
Event or Problem Description
It was reported "when it came time to thread the midline catheter thru the glide-thru peel-away sheath, the midline catheter seemed too big and would not fit.Catheter & sheath was removed, a new kit was opened, and the procedure was completed successfully." there was no patient harm or injury.No medical intervention required.The patient's current condition is reported as "fine".
Additional Manufacturer Narrative
(b)(4).
Event or Problem Description
Additional Manufacturer Narrative
(b)(4).The customer returned one, single-lumen midline catheter and peel-away sheath for analysis.Signs of use in the form of biological material were observed on the components.After failing functional testing (see below), the catheter body was observed to have a bulge approximately 30 mm from the distal tip.The catheter body length from the juncture hub to the distal tip measured 16.70 cm, which is within the specification limits of 15.94-17.22 cm per catheter product drawing.The catheter body outer diameter near the juncture hub measured 0.060", which is within the specification limits of 0.057"-0.062" per the catheter product drawing.The outer diameter of the catheter at the site of bulging measured 0.069", which is not within the specification limits of 0.057"-0.062" per the catheter product drawing.The inner diameter of the peel-away sheath at the proximal opening measured 0.066", which is within the specification limits of 0.066"-0.071" per peel-away sheath extrusion product drawing.The inner diameter of the peel-away sheath at the distal tip measured 0.064", which is within the specification limits of 0.064"-0.065" per peel-away sheath product drawing.The catheter and peel-away sheath were functionally tested per the product instructions-for-use (ifu).The ifu provided with this kit instructs the user, "insert catheter through peel-away sheath to final indwelling position.Retract and/or gently flush while advancing catheter if resistance is met." the returned catheter was inserted through the returned peel-away sheath and encountered resistance approximately 30 mm past the proximal opening.The ifu also states, "flush each lumen with sterile normal saline for injection to establish patency and prime lumen(s)." a lab inventory syringe filled with water was used to flush the lumen and the catheter flushed as intended with no blockages observed.Manufacturing and r & d were contacted as a part of this complaint investigation.They confirmed the defect is a result of the extrusion process.A device history record review was performed, and there was one potential finding.A non-conformance was initiated for (b)(4) in regards to the inner diameter of the midline catheter being out of specifications.The root cause attributes the failure to misplacement of the pin gauge outside of the catheter tip (rather than inside) during the molding process resulting in a smaller inner diameter of the catheter.Manufacturing confirmed the failure mode of this complaint is not the same as/relevant to the nonconformance identified.The ifu provided with this kit informs the user, "insert catheter through peel-away sheath to final indwelling position.Retract and/or gently flush while advancing catheter if resistance is met." the report of a catheter bulge was able to be confirmed through complaint investigation of the returned sample.Visual analysis of the returned catheter revealed a bulge in the extrusion approximately 30 mm from the distal tip.Manufacturing confirmed this defect can occur during the extrusion process.The peel-away sheath met all relevant dimensional and functional requirements.Based on these circumstances, manufacturing cause or contributed to the reported event.A non-conformance was initiated to further investigate this issue.Telefle x will continue to monitor and trend for reports of this nature.